Are you a Health Professional? Jump over to the doctors only platform. Click Here

Do Tumour Necrosis Factor Inhibitors cause Uveitis?

Print Friendly, PDF & Email

Population-based studies of patients with ankylosing spondylitis indicate that tumour necrosis factor (TNF) inhibitors prevent uveitis. Paradoxically, anecdotal reports implicate etanercept as a cause of uveitis. Therefore, using the information from 2 drug events databases, researchers at the Centre for Eye Research Australia assessed reported cases of uveitis associated with the use of TNF inhibitors.

Researchers reviewed uveitis cases occurring in the US associated with etanercept, infliximab, or adalimumab therapy that were reported to 2 spontaneous reporting databases prior to January 1, 2006.Overall, there were 43 cases of uveitis associated with etanercept, 14 associated with infliximab, and 2 associated with adalimumab. After normalizing for the estimated number of patients treated with each medication, etanercept was associated with a greater number of uveitis cases than infliximab (P < 0.001) and adalimumab (P < 0.01), while no such association was found between adalimumab and infliximab (P > 0.5). Using a priori criteria to avoid including patients whose underlying disease was associated with uveitis, 20 cases associated with etanercept, 4 cases associated with infliximab, and 2 cases associated with adalimumab were identified. A repeat analysis again revealed a greater number of uveitis cases associated with etanercept (P < 0.001 versus infliximab). The researchers concluded that etanercept therapy is associated with a significantly greater number of reported uveitis cases in comparison with infliximab and adalimumab in 2 medication side effect registries. These results are consistent with previous studies and suggest that this relationship is drug specific and not related to TNF inhibitors as a whole. However, their findings do not support the use of infliximab over etanercept; rather, if a patient develops uveitis during etanercept therapy, then the researchers suggest that a change to infliximab may be warranted.(Source: Lim LL, Fraunfelder FW, Rosenbaum JT. Do tumor necrosis factor inhibitors cause uveitis? A registry-based study. Arthritis Rheum. 2007 Sep 28;56(10):3248-3252 [Epub ahead of print] : October 2007)

Print Friendly, PDF & Email

Dates

Posted On: 16 October, 2007
Modified On: 16 January, 2014

Tags



Created by: myVMC